Sunday, September 28, 2008

Health warning: Talcum powder linked to ovarian cancer?

A very interesting article from Australia describes a newly-discovered link between the use of talcum powder on/in the groin, and ovarian cancer in women.

Women have been warned to immediately stop using talcum powder around their genitals in the wake of research which suggests particles may travel to the ovaries and trigger a process of inflammation that allows cancer cells to flourish.

Although previous studies have raised concerns over talc, the latest findings from the United States suggest women who use it are 40 per cent more likely to get ovarian cancer - a much greater risk than first thought - the Telegraph newspaper reports.

The findings, published in the journal Cancer Epidemiology, Biomarkers and Prevention, apply only to talcum powder used around the private parts, not on the rest of the body.

Experts from Harvard Medical School in Boston studied more than 3,000 women and found using talc merely once a week raised the risk of ovarian cancer by 36 per cent, rising to 41 per cent for those applying powder every day.

Dr Maggie Gates, who led the study, said that until the outcome of further research women should avoid using talc in the genital area.

One alternative is cornstarch powder.

The study revealed that the risks were greater still for those with a certain genetic profile.

. . .

Women who are overweight or use hormone replacement therapy are also thought to be more at risk.

Talc is made from a soft mineral called hydrous magnesium silicate, which is found throughout the world. It is crushed, dried and milled to produce powder used in cosmetic products by millions. Some experts say it has chemical similarities to asbestos, which can cause a deadly form of lung cancer.

Laboratory tests show ovarian cells exposed to talc divide more rapidly - a characteristic sign of cancer.

Until recently there was no proof that powder could travel through a woman's reproductive tract as far as the pelvis and then on to the ovaries.

But last year, a separate group of doctors at Harvard Medical School identified tiny particles of powder in the pelvis of a 68-year-old woman with advanced ovarian cancer who had used talc every day for 30 years.

I found this particularly interesting because of my massage training. Almost thirty years ago, I trained in Japanese massage for a year, part-time, and learned a lot about the craft. Something my Japanese instructors (Buddhist monks) emphasized was that talcum powder was not a desirable product for use on any part of the body. They regarded it with suspicion, even though they couldn't articulate why: and they recommended cornstarch, which was more "natural", as a better alternative. I've used cornstarch ever since when doing Japanese massage, where it's one of the means used to remove excess oil from the skin.

Looks like those monks knew what they were talking about!



phlegmfatale said...

Um, wow.
Talcum powder on their genitals?

OKay. Maybe my mom never had the proper conversation with me, but I thought most women suffered a lack of moisture rather than an excess. Not speaking of myself, youse undersand. NOT to be tacky, or anything, but, sheesh!

Yeah, talc is not a nice thing for the body - the particles are so fine that, if inhaled, they will be in your lungs forever. Not cool.

Word verification? orgsyil

Anonymous said...

Not mentioned is the fact that talc deposits in nature are often found in close proximity to or intermixed with asbestos, as well. When I was young I got a big hunk of talc mailed to me (by a rockhound supply company) that had a couple of tufts of asbestos sticking out of it. That had a "chilling effect" on my personal talcum use.

Diamond Mair said...

Peter, there have been cases where, back when docs' surgical gloves were coated with talc, that 2nd abdominal surgeries were required, due to 'buildups' to the size of softballs from the talc from the previous surgery ................... as I understand it, it acts like a grain of sand in an oyster ...................

Semper Fi'